Kentucky, 2011

Hail in Kentucky, April 22, 2011

April 22, 2011 · NWS JKL · 5 events in 2 counties and zones

During the evening of April 22nd, a weakening MCS moved across the northern portion of the CWA. A cell on the back end of the system developed some super cellular characteristics and prompted the issuance of two tornado warnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the evening of April 22nd, a weakening MCS moved across the northern portion of the CWA. A cell on the back end of the system developed some super cellular characteristics and prompted the issuance of two tornado warnings. The event was overall quite brief.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 22, 7:03 PM EST, 8 minutes earlier.

Area forecast discussion, Apr 22, 7:03 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
803 PM EDT FRI APR 22 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

ISSUED A TORNADO WATCH FOR THE WESTERN COUNTIES. THE BIGGEST THREAT
IS REALLY IN THE BLUEGRASS AREA. A STORM MOVING ACROSS FAYETTE AND
CLARK COUNTIES HAS HAD A HISTORY OF PRODUCING FUNNEL CLOUDS...SO WE
WILL NEED TO KEEP A CLOSE EYE ON IT AS IT MOVES INTO MONTGOMERY
COUNTY. THE REST OF THE STORMS SEEM PRETTY TAME...HOWEVER THE
ENVIRONMENT IS FAIRLY UNSTABLE...SO WILL WILL NEED TO WATCH OUT FOR
ANY STORMS THAT EXPERIENCE RAPID DEVELOPMENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY/

SURFACE ANALYSIS THIS AFTERNOON HAS WARM FRONT NOW STRETCHED FROM
JUST SOUTH OF LOUISVILLE...SOUTHEAST THROUGH SOMERSET...TO
MIDDLESBORO. THIS WARM FRONT IS MAKING STEADY PROGRESS NORTHWARD THIS
AFTERNOON. THERE HAS BEEN A FEW POCKETS OF SHOWERS AND STORMS ALONG
THE BOUNDARY...BUT FOR THE MOST PART...THE FRONT IS PUSHING ACROSS
EAST KENTUCKY WITH VERY LITTLE PRECIPITATION. A FEW SCATTERED SHOWERS
OR THUNDERSTORMS REMAIN POSSIBLE AS THE FRONT PUSHES INTO THE I-64
CORRIDOR THIS EVENING. WITH RAPIDLY WARMING MID LEVELS IN THE WARM
SECTOR...THE ATMOSPHERE IS VERY CAPPED THIS AFTERNOON. THUS...AFTER
THE FRONT PUSHES NORTH...WE SHOULD SEE A VERY QUIET CONDITIONS INTO
THE EVENING HOURS FOR THE SOUTHERN TWO THIRDS OF THE AREA.

ONE THING WORTH WATCHING VERY CLOSELY IS A COMPLEX OF STORMS ACROSS
CENTRAL ILLINOIS. THIS COMPLEX HAS HELD TOGETHER REASONABLY WELL
TODAY AND WILL TRACK ALONG AND JUST NORTH OF I-64 THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. AT THE CURRENT PACE...THIS
MCS COULD PUSH INTO EASTERN KENTUCKY BY 23Z THIS EVENING. THIS
SYSTEM WILL LIKELY RIDE THE WARM FRONTAL BOUNDARY AS IT PUSHES EAST.
THIS COULD POSE A SEVERE THREAT AS IT PUSHES INTO AREAS NORTH OF I-64
GIVEN THE DECENT INSTABILITY AND SHEAR.

THIS COMPLEX OF SHOWERS AND STORMS WILL LIKELY STALL THE FRONT ALONG
OR JUST NORTH OF THE I-64 CORRIDOR. THUS...KEPT POPS IN AREAS TO THE
NORTH THROUGH MUCH OF TONIGHT. AREAS IN THE VICINITY OF THE FRONT
WILL CONTINUE TO POSE A RISK FOR SHOWERS AND THUNDERSTORMS OVER THE
NEXT SEVERAL DAYS. THE FRONT WILL LIKELY PUSH BACK NORTH ON
SATURDAY...LEAVING MUCH OF EASTERN KENTUCKY IN THE WARM SECTOR.
ALTHOUGH THERE COULD BE SOME SLIGHT FLUCTUATIONS IN THE POSITION OF
THE FRONT THROUGH THE WEEKEND...EASTERN KENTUCKY SHOULD REMAIN IN THE
WARM SECTOR THROUGH SUNDAY. THIS WILL ALLOW FOR VERY MILD CONDITIONS
THROUGH MUCH OF THE UPCOMING WEEKEND WITH HIGHS INTO THE 80S AND
OVERNIGHT LOWS NEAR 60.

THE BEST CHANCE OF ANY PRECIPITATION THROUGH THE WEEKEND WILL LIKELY
REMAIN NORTH OF I-64...CLOSER TO THE FRONTAL BOUNDARY...WHILE AREAS
TO THE SOUTH WILL REMAIN CAPPED.

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT THROUGH TUESDAY. A
STATIONARY FRONT SHOULD BE LOCATED NEAR THE OHIO RIVER SUNDAY
EVENING. AS UN UPPER TROUGH PUSHES EAST FROM THE SW CONUS SUNDAY
NIGHT TO THE MIDDLE OF THE NATION BY TUESDAY...AND TAKES ON A
NEGATIVE TILT...SURFACE LOW PRESSURE DEVELOPMENT WILL OCCUR OVER THE
MIDDLE OF THE NATION. THIS WILL PULL THE FRONTAL BOUNDARY FURTHER
NORTH AS A WARM FRONT DURING THIS TIME...LEAVING US MORE DEEPLY IN
THE WARM SECTOR. CAN NOT RULE OUT SOME CONVECTION POPPING UP DURING
THIS TIME...BUT POPS LOOK RATHER LOW. THE STORM SYSTEM WILL LIFT
NORTH OVER THE MIDWEST MONDAY NIGHT AND TUESDAY...WITH TIMING STILL
UNCERTAIN. THE COLD FRONT TRAILING FROM THE SYSTEM WILL APPROACH OUR
AREA...WITH CONVECTION SET OFF ALONG THE FRONT POSSIBLY MAKING IT
HERE TUESDAY...JUSTIFYING POPS HIGHER INTO THE CHANCE RANGE. THE
FRONT WILL BECOME STRUNG OUT PARALLEL TO THE UPPER FLOW AND STALL
BEFORE ARRIVING. AS THIS SYSTEM LEAVES TO THE NORTH...IT LEAVES A
REMNANT UPPER LOW IN THE VICINITY OF MN/WI EARLY TUESDAY EVENING. THE
MODEL HANDLING OF THIS REMNANT UPPER LOW EVENTUALLY BECOMES AN ISSUE
FOR OUR AREA.

BY TUESDAY NIGHT ANOTHER SHORT WAVE TROUGH WILL BE DROPPING INTO THE
LARGE SCALE TROUGH AXIS OVER THE MID CONUS. SURFACE LOW DEVELOPMENT
ASSOCIATED WITH IT WILL TAKE PLACE OVER TX/OK AND THEN HEAD NE TOWARD
THE GREAT LAKES. INCREASING WARM AIR ADVECTION AND FLOW OFF THE GULF
AHEAD OF THE SYSTEM WILL MEAN INCREASING POPS TUESDAY NIGHT. AS THE
LOW PASSES TO OUR NW AND THE TRAILING COLD FRONT APPROACHES...OUR
POPS MAX OUT ON WED AND WED NIGHT. HAVE USED A PEAK IN THE LIKELY
CATEGORY AT THIS POINT.

AS THIS SYSTEM LEAVES...THE GFS LIFTS OUT THE AFOREMENTIONED MN/WI
UPPER LOW AHEAD OF IT...AND WE SEE A QUICK SHOT OF CHILLY AIR MOVE
THROUGH ON THURSDAY AND THURSDAY NIGHT WITH SHOWERS POSSIBLE...
FOLLOWED BY WARMING ON FRIDAY. IN THE ECMWF...THE MN/WI LOW REMAINS
CLOSED AND LINGERS LONGER. THE SECOND SYSTEM PASSES IT BY TO THE SE
AND THE TWO DO A BIT OF A FUJIWARA DANCE. THIS SENDS THE MN/WI LOW SE
AND DOES NOT BRING OUR COLDEST AIR INTO PLACE UNTIL FRIDAY AND FRIDAY
NIGHT. ALTHOUGH SOME MEMBERS OF THE GFS ENSEMBLE SUPPORT THE
ECMWF...THE ENSEMBLE MEAN MORE HEAVILY FAVORS THE OPERATIONAL
GFS...AND HAVE WEIGHTED THE FORECAST THAT WAY.
&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS PREVAIL AT THE MOMENT ACROSS EASTERN KENTUCKY WITH
SOME MVFR CIGS EMBEDDED WITHIN A FEW AREAS OF THUNDERSTORMS. EXPECT
THE LINE OF STORMS CURRENTLY MOVING INTO EASTERN KENTUCKY TO MOVE
ACROSS THE AREA. ONCE THIS HAPPENS...WE WILL BE WELL IN THE WARM
SECTOR AND NOT BE EXPERIENCING AS MUCH ISENTROPIC LIFT. THIS SHOULD
LEAVE ONLY SOME ISOLATED TO SCATTERED SHOWERS. THE SHOWERS AND
THUNDERSTORMS MOVING INTO THE AREA ARE ESPECIALLY DANGEROUS BECAUSE
OF SOME OF THE STRONG WINDS IN THE LOWEST 2-4 K FEET. THESE STORMS
COULD MIX THIS AIR DOWN AND CAUSE SOME PRETTY STRONG LLWS. EXPECT BKN
CIGS ABOUT 5K TO IMPROVE ONCE AFTER SUNRISE. WE ARE EXPECTING SOME
GUSTY WINDS DURING THE AFTERNOON HOURS TOMORROW AS THE FRONT
APPROACHES AND TIGHTENS UP THE GRADIENT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 2 AM EDT SATURDAY FOR KYZ044-050>052-058-059-
068-069-079-111.

&&

SHORT TERM...KAS/JJ
LONG TERM....HAL
AVIATION...JJ
Hazardous weather outlook, Apr 22, 6:11 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT FRI APR 22 2011

KYZ060-080-083>088-104-106>110-112>120-240215-
MENIFEE-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FRENCHBURG...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
711 PM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050>052-058-059-068-069-079-111-240215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-ROCKCASTLE-JACKSON-
PULASKI-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...MOUNT VERNON...MCKEE...
SOMERSET...BEATTYVILLE
711 PM EDT FRI APR 22 2011

...TORNADO WATCH 181 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE STORMS COULD
BECOME SEVERE THIS EVENING...PRODUCING LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR EXCESSIVE RAINFALL AND THE
POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING.

JJ

In the hours before

Special weather statement, Apr 22, 2:35 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT FRI APR 22 2011

KYZ058>060-068-069-106-108-111-112-222030-
MENIFEE-POWELL-ESTILL-ROCKCASTLE-MORGAN-WOLFE-LEE-BREATHITT-JACKSON-
335 PM EDT FRI APR 22 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 430 PM EDT FRIDAY AFTERNOON...

   SOUTHWESTERN MORGAN...
   SOUTHERN MENIFEE...
   POWELL...
   WOLFE...
   ESTILL...
   LEE...
   NORTHWESTERN BREATHITT...
   NORTHWESTERN JACKSON AND
   NORTH CENTRAL ROCKCASTLE.

AT 334 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR BOONE AND BEREA...MOVING EAST AT 50 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

KAS
Special weather statement, Apr 22, 3:28 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT FRI APR 22 2011

KYZ058>060-108-111-222130-
MENIFEE-POWELL-ESTILL-WOLFE-LEE-
428 PM EDT FRI APR 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530
PM EDT FRIDAY AFTERNOON...

   MENIFEE...
   POWELL...
   WOLFE...
   ESTILL AND
   NORTHWESTERN LEE.

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGERSVILLE...
OR NEAR IRVINE...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRYSTAL AROUND
435 PM EDT...ZOE AROUND 440 PM EDT...ZOE AROUND 445 PM EDT...GRANNIE
AROUND 450 PM EDT...VORTEX AROUND 455 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JJ
Special weather statement, Apr 22, 5:43 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
643 PM EDT FRI APR 22 2011

KYZ044-050>052-060-104-106-222315-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-MORGAN-
643 PM EDT FRI APR 22 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 715 PM EDT FRIDAY EVENING...

   FLEMING...
   ROWAN...
   BATH...
   SOUTHWESTERN ELLIOTT...
   NORTHERN MONTGOMERY...
   NORTHWESTERN MORGAN AND
   EXTREME NORTHEASTERN MENIFEE.

AT 642 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM ELIZAVILLE TO SIDEVIEW...OR ALONG A LINE
EXTENDING FROM FLEMINGSBURG TO 9 MILES NORTHEAST OF WINCHESTER...
MOVING EAST AT 50 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

AR

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Montgomery

When
April 22, 7:11 PM EST to 7:21 PM EST
Where
Montgomery County, 1 mi WSW of Sideview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.114, -84.137

The hail was the size of golf balls.

Funnel Cloud, Montgomery

When
April 22, 7:22 PM EST to 7:32 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Reported by
Public
Coordinates
38.060, -83.950

A funnel cloud was sighted along Winchester Road in Mount Sterling.

Funnel Cloud, Montgomery

When
April 22, 7:28 PM EST to 7:38 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Reported by
Trained Spotter
Coordinates
38.060, -83.950

There was a funnel cloud sighted to the south of town. It did not touch down.

Hail, Bath

When
April 22, 7:33 PM EST to 7:43 PM EST
Where
Bath County, 0.88 mi SE of Owingsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.140, -83.760

There was hail the size of quarters on highway 36 just south of Owingsville.

Hail, Bath

When
April 22, 7:43 PM EST to 7:53 PM EST
Where
Bath County, Salt Lick
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.120, -83.620

The hail was the size of golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292002, 291999, 292001, 292005, 292006.